Kansas, 2024

Hail and Damaging Winds in Kansas, July 19, 2024

July 19, 2024 · NWS GLD · 9 events in 5 counties and zones

Additional thunderstorms rapidly developed during the evening hours across northwest Kansas. Hail up to quarters were reported in Colby, along with multiple recorded wind gusts up to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Additional thunderstorms rapidly developed during the evening hours across northwest Kansas. Hail up to quarters were reported in Colby, along with multiple recorded wind gusts up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 5:44 PM CST, 3 hours 29 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch remains in effect until 9 PM MDT, 10 PM CDT this evening.
  • Low chances of daily thunderstorms through Tuesday of next week.
Area forecast discussion, Jul 19, 5:44 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
544 PM MDT Fri Jul 19 2024

.KEY MESSAGES...

- A Severe Thunderstorm Watch remains in effect until 9 PM MDT,
  10 PM CDT this evening.

- Low chances of daily thunderstorms through Tuesday of next
  week.

&&

.UPDATE...
Issued at 530 PM MDT Fri Jul 19 2024

Severe Thunderstorm Watch #555 remains in effect until 9 PM
MDT, 10 PM CDT this evening. Additional thunderstorms along the
Cheyenne Ridge, Colorado Front Range and Palmer Divide are
anticipated to progress S to SE into eastern Colorado and far
western Kansas this evening (~6-10 pm MDT). At this point,
severe weather potential appears to be confined to:

1) Eastern Colorado, where a largely unmodified airmass
persists.

2) Southwest Nebraska, where an isolated supercell.. located
over portions of Hayes/Frontier counties at 2326 UTC.. will
progress south toward and/or into Hitchcock and Red Willow
counties between 0030-0130 UTC.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 245 PM MDT Fri Jul 19 2024

Across the region this afternoon, skies mainly south of I-70 are
currently sunny, but north of the Interstate there is a sky cover
mix due to thunderstorms forming along a couple surface troughs, one
along the CO/KS border and the other stretching eastward into
southwest Nebraska.

The main wx concerns for the short term period are going to focus on
the strong to severe thunderstorm potential this afternoon and
evening, followed by some scattered chances this weekend.

The latest RAP40 500 mb analysis continues to show a broad dome of
high pressure over the western portion of the country. The latest
mid level water vapor imagery is showing a shortwave moving along
the eastern side of the ridge. This shortwave is interacting with
the aforementioned surface troughs to trigger the current round of
storms. Wind reports in the 60-70 mph range have already been
reported since the severe thunderstorm watch has been issued.

While the convection is occurring an hour or so earlier than the
latest CAMs (NamNest/HRRR) were showing, they both still have this
first line of storms followed by a second round with the shortwave
around 00z Saturday. Most of the CWA remains under an Enhanced Risk
for severe with a wind threat as the main hazard. Model soundings do
show inverted-v profiles with fairly decent DCape around 1000-
1200j/kg and SBCape/MLCape around 1300-1700j/kg near the 00z
timeframe. With PW values over an inch for most locations, locally
heavy rainfall on top of wind potential up 70-75 mph, and some large
hail are possible. This activity will push through the CWA by 04z-
05z tonight, with some lingering precip in the east going into
Saturday morning.

Going into this weekend, chances for rw/trw will persist(20-40%
Saturday and 20-50% Sunday) with the focus over the western half of
the CWA. This will be do in part to a couple shortwaves working
through the area in tandem with a surface low/front moving south
through eastern Colorado. Less instability this weekend than today,
so not looking for severe chances at this time.

For temps, it will cooler going into the weekend with highs on
Saturday in the mid to upper 80s giving way to upper 70s to the mid
80s on Sunday. Overnight lows tonight and Saturday night will range
from the mid 50s west into the mid 60s east. By Sunday night, 50s
area-wide with warmest locales east of Highway 25.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 217 PM MDT Fri Jul 19 2024

The latest extended guidance(GFS/ECMWF) continues to show an
amplified 500mb ridge over the western portion of the country that
will shift slowly eastward through the week. East of the CWA there
is a mixed trough/cutoff low over the Iowa area. Circulation will
end up northerly aloft as a result through the period.

At the surface, high pressure east will make a push westward. Over
the western CWA, there is a low/frontal boundary that moves slowly
south along the CO/KS border Sunday-Tuesday. This boundary will be
the focus for a 15-25% chance for rw/trw mainly for western portions
of the area. A few weak shortwaves around the upper low will flow
south and interact with the surface feature, enhancing precip
potential.

Despite the low chances for rainfall, 850mb temps peaking around
+30c to +34c by Thursday-Friday, up from +21c to +25c on Monday is
going to allow for a warming trend through the week.

For temps, an upward trend will occur next week as highs on Monday
will range mainly in the lower to mid 80s, upper 80s to mid 90s by
midweek, then mid to upper 90s by next Friday. Overnight lows will
see an upward trend as well w/ mid 50s west to around 60F east
Monday night, giving way to 60s by Thursday and Friday night.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 530 PM MDT Fri Jul 19 2024

Aside from a potential for thunderstorms this aft/eve -- mainly
at the MCK terminal between 00-02 UTC -- VFR conditions will
otherwise prevail. S to SE winds at 10-15 knots will become
variable late this evening and overnight. Winds will shift to
the N-NE at 10-15 knots late Saturday morning and early
Saturday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Vincent
SHORT TERM...JN
LONG TERM...JN
AVIATION...Vincent
Hazardous weather outlook, Jul 19, 8:21 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
821 PM MDT Fri Jul 19 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
821 PM MDT Fri Jul 19 2024 /921 PM CDT Fri Jul 19 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect for portions of the
area until 11 PM MDT / 12 AM CDT, mainly along and west of Highway
25.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone. We appreciate your reports, thank you!

Vincent

In the hours before

Special weather statement, Jul 19, 8:26 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
826 PM MDT Fri Jul 19 2024

COZ090-200245-
Yuma County CO-
826 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN YUMA COUNTY THROUGH
845 PM MDT...

At 826 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Cope, or 22 miles northwest of Bonny Reservoir,
moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Joes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

&&

LAT...LON 3987 10265 3986 10238 3962 10235 3965 10275
TIME...MOT...LOC 0226Z 005DEG 7KT 3978 10254

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 19, 8:33 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
833 PM MDT Fri Jul 19 2024

KSZ013-200300-
Sherman KS-
833 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERMAN COUNTY
THROUGH 900 PM MDT...

At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Goodland. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern and west central Kansas.

&&

LAT...LON 3928 10180 3930 10173 3930 10155 3926 10148
      3914 10148 3913 10172 3913 10180
TIME...MOT...LOC 0232Z 342DEG 4KT 3923 10167

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 19, 8:34 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
934 PM CDT Fri Jul 19 2024

KSZ002-200300-
Rawlins KS-
934 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RAWLINS COUNTY THROUGH
1000 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm over
Atwood, moving southeast at 30 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Rawlins
County, including the following locations... Blakeman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

&&

LAT...LON 3987 10126 4000 10131 4000 10095 3970 10074
      3958 10105
TIME...MOT...LOC 0234Z 328DEG 24KT 3981 10105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 19, 9:03 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
903 PM MDT Fri Jul 19 2024

KSZ001-002-013-014-200330-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
903 PM MDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT CHEYENNE...NORTHERN THOMAS...
SOUTHERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN
KANSAS THROUGH 930 PM MDT/1030 PM CDT/...

At 902 PM MDT/1002 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles southeast of Atwood
to 5 miles southeast of McDonald to 10 miles north of St. Francis.
Movement was south at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  St. Francis and Bird City around 1010 PM CDT.
  Gem around 1020 PM CDT.

This includes Interstate 70 in Kansas near mile marker 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas.

&&

LAT...LON 3928 10076 3944 10129 3951 10192 4000 10180
      3987 10126 3974 10083
TIME...MOT...LOC 0302Z 001DEG 46KT 3969 10095 3972 10131 3992 10176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Local storm report, Jul 19, 9:05 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
905 PM MDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Tstm Wnd Gst     5 NW Yuma               40.18N 102.78W
07/19/2024  M50 MPH          Yuma               CO   Mesonet

&&

JTL
Local storm report, Jul 19, 9:10 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
910 PM MDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     Tstm Wnd Gst     1 SSE Yuma              40.10N 102.72W
07/19/2024  M60 MPH          Yuma               CO   AWOS

&&

JTL

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Rawlins

When
July 19, 9:13 PM CST
Where
Rawlins County, 10.9 mi SE of Mc Donald
Measured
0.75 in hail
Reported by
Public
Coordinates
39.660, -101.237

The hail ranged from pea to penny size.

Hail, Thomas

When
July 19, 9:25 PM CST
Where
Thomas County, 0.53 mi E of Colby
Measured
1 in hail
Reported by
Public
Coordinates
39.400, -101.040

Public reported quarter sized hail in the city of Colby.

Thunderstorm Wind, Cheyenne

When
July 19, 9:54 PM CST
Where
Cheyenne County, 8.31 mi S of St Francis Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.630, -101.810

Kansas Mesonet site KCNK1 reported the gust.

Thunderstorm Wind, Sherman

When
July 19, 9:00 PM MST
Where
Sherman County, 1.49 mi WNW of Edson
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.339, -101.576

Site K5ED7 reported the wind gust.

Thunderstorm Wind, Sherman

When
July 19, 9:00 PM MST
Where
Sherman County, Goodland Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

ASOS station KGLD reported the wind gust at the Goodland Airport.

Thunderstorm Wind, Thomas

When
July 19, 10:00 PM CST to 10:30 PM CST
Where
Thomas County, 0.25 mi ENE of Levant
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.381, -101.196

Twitter (X) report of winds of at least 60 mph along with small hail and very heavy rain. Also reported that the winds lasted for at least a half hour.

Thunderstorm Wind, Logan

When
July 19, 10:22 PM CST to 10:33 PM CST
Where
Logan County, 4.1 mi W of Mc Allaster
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.004, -101.476

Section_17_(AWN63c5b9c3714a9e00011b5252) Ambient weather station reported a 61 mph wind gust with the storms outflow and then reported a 69 mph gust around 11 minutes later with the actual storm.

Thunderstorm Wind, Logan

When
July 19, 10:26 PM CST to 10:31 PM CST
Where
Logan County, 0.69 mi NE of Mc Allaster
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.005, -101.389

Site UP840 reported a 62 mph wind gust with the outflow of the storm. A 69 mph gust was then reported around 5 minutes later with the storm itself.

Thunderstorm Wind, Logan

When
July 19, 10:33 PM CST
Where
Logan County, 3.39 mi SW of Russell Spgs
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.890, -101.220

Kansas Mesonet site Russell Springs 3 SW recorded the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200605, 1200604, 1200611, 1200612, 1200613, 1200614, 1200615, 1200616, 1200617.